Wyoming, 2018High Wind in Wyoming, November 9 to 10, 2018
November 9 to 10, 2018 · NWS CYS · 2 events in 2 counties and zones
Strong winds blew across the wind prone areas in southeastern Wyoming. Wyoming Department of Transportation sensors along Interstate 80 from Elk Mountain to Laramie had sustained winds into the 50 mph range and gusts as high as 69 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds blew across the wind prone areas in southeastern Wyoming. Wyoming Department of Transportation sensors along Interstate 80 from Elk Mountain to Laramie had sustained winds into the 50 mph range and gusts as high as 69 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 9, 4:10 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Nov 9, 4:10 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
410 PM MST Fri Nov 9 2018
.UPDATE...
Issued at 410 PM MST Fri Nov 9 2018
Please see latest 00z Aviation Discussion
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 235 PM MST Fri Nov 9 2018
Early afternoon upper air/water vapor analyses showed a longwave
trough over the eastern half of the CONUS, with another trough
approaching the Northern Rockies. Scattered high clouds were
spreading southeast into the CWA, producing mostly sunny skies.
Temperatures ranged from the mid 20s northeast NE Panhandle to the
30s and lower 40s elsewhere. Winds were variable across western
NE, becoming westerly and gusty at times over southeast WY.
Little change gleaned from the 12Z models/ensembles with regard to
the high wind threat for southeast WY wind-prone areas. GFS/NAM
700mb westerly winds still upwards of 55kt between Elk Mountain/
Arlington, Bordeaux and I-80 Summit west of Cheyenne from 06Z to
12Z Saturday with passage of potent shortwave trough to the north.
Good subsidence behind wave will accentuate the mixing of these
winds to the surface. Both CAG-CPR and CAG-BRX 850/700 gradients
consistently between 50 and 70mtrs between 03Z and 15Z Saturday.
High Wind Warnings remain in effect from 5 PM this afternoon to
8 AM Saturday for the I-80 corridors between Cheyenne and
Laramie, Laramie and Rawlins, and I-25 between Chugwater and
Wheatland. Sustained WSW winds of 35 to 45 MPH with gusts to 65
MPH are likely for these areas. Winds will diminish later Saturday
morning into the afternoon as the low level gradient flow and
winds aloft decrease. High temperatures Saturday will be milder,
especially the eastern plains.
Attention then turns to the next upper trough and cold frontal
passage Saturday night and Sunday. Snow showers develop Saturday
evening along and west of I-25, spreading east into far southwest
NE Panhandle by Sunday morning with the first shortwave. Snow
tapers off in coverage/intensity Sunday afternoon, but increases
once again Sunday night with the passage of the second shortwave.
Snow accumulations for the 24 to 36 hour period will range from
an inch or less lower valleys/plains to as much as four inches
above 9000 feet. There will likely be travel impacts Sunday and
Sunday night due to icy/snow covered roadways. It will be much
colder, with lows Sunday night in the single digits and teens.
Fortunately, winds will be light so wind chill temperatures will
not much colder than the ambient temperatures.
.LONG TERM...(Monday through Friday)
Issued at 235 PM MST Fri Nov 9 2018
Latest models/ensembles prog a upper ridge over the Pacific coast
states to deamplify Tuesday through Thursday as shortwave energy
tracks across the Northern Rockies and Plains. This pattern will
promote dry, breezy and mild weather with temperatures above seasonal
normals for mid-November. Some of the models hint at a dry frontal
passage Thursday night with slightly cooler temperatures Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 410 PM MST Fri Nov 9 2018
A windy evening in store mainly on the WY terminal side with
winds gusting into the 30kt range under a High Wind Warning for
wind prone areas of SE WY. With increased subsidence for a period
at the terminal sites, could expect localized speed shear for
takeoffs and landings with possible turbulence. VFR conditions
expected to persist.
&&
.FIRE WEATHER...
Issued at 200 PM MST Fri Nov 9 2018
No fire weather concerns are expected through early next week. It
will be breezy to windy tonight and Saturday as a weather disturbance
passes by to the north of the forecast area. A stronger disturbance
and cold front will bring periods of light snow Saturday night
through Sunday night to much of southeast Wyoming. After a brief
warmup Saturday, much colder temperatures are forecast Sunday and
Monday. Drier, breezy and milder weather returns Tuesday through
Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Saturday for WYZ106-110-116-117.
NE...None.
&&
UPDATE...WM
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...MAJ
Hazardous weather outlook, Nov 9, 1:36 PM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
136 PM MST Fri Nov 9 2018
WYZ106-110-116-117-102045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
136 PM MST Fri Nov 9 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
High Wind Warnings remain in effect for the wind prone areas of
southeast Wyoming for tonight and early Saturday morning. Please
refer to the appropriate products for more details.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Accumulating snow is expected across much of southeast Wyoming this
weekend, with the best chances Sunday and Sunday night. Accumulations
will range from one two inches. Persons with travel plans from Sunday
through early Monday should be prepared for icy road conditions.
.Spotter information statement...
Spotter activation will not be required. Please relay reports of
high winds to the National Weather Service.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-102045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
136 PM MST Fri Nov 9 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Accumulating snow is expected across much of southeast Wyoming this
weekend, with the best chances Sunday and Sunday night. Accumulations
will range from an inch or less valleys and plains, to two to four
inches over the mountains. Persons with travel plans from Sunday
through early Monday should be prepared for icy road conditions.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- November 9, 8:35 PM MST to November 10, 12:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Sensor at Halleck Ridge along Interstate 80 measured strong winds with highest sustained wind at 51 mph and several hours gusting into the 60 mph range.
High Wind, Laramie Valley
- When
- November 9, 11:30 PM MST to November 10, 12:55 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Sensor at Quealy Dome along Interstate 80 measured strong sustained winds greater than 40 mph and gusts up to 69 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, November 9 to 10, 20181 death · $20,000 · 7 events
- Lake-Effect Snow in Pennsylvania, November 9 to 10, 2018$175,000 · 2 events
- Strong Wind and Winter Weather in New York, November 9 to 10, 2018$24,000 · 26 events
- Lake-Effect Snow in Ohio, November 9 to 10, 2018$25,000 · 1 event
- High Surf in Hawaii, November 9 to 11, 201812 events
- Heavy Snow in Wisconsin, November 9 to 10, 20182 events
- Heavy Snow in Minnesota, November 9, 20181 event
- Heavy Snow in Michigan, November 9 to 10, 20181 event
- High Wind in Alaska, November 9 to 10, 201852 kt wind · 1 event
- High Wind in Texas, November 9, 20181 event
- Heavy Snow in Wisconsin, November 9 to 10, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, November 9, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787091, 787095.